Objective: To evaluate the risk of adverse events (AEs) and the healthcare costs for elderly patients receiving specific potentially inappropriate medications (PIMs).
Study design: Retrospective cohort study.
Methods: Patients 65 years and older who started 1 of 23 PIMs were matched with control subjects who were not receiving PIMs. The following 4 AEs and PIMs were evaluated: delirium or hallucinations with Beers high-severity (BHS) anticholinergics, delirium or hallucinations with BHS narcotics (meperidine hydrochloride or pentazocine lactate or pentazocine hydrochloride), extrapyramidal effects with trimethobenzamide hydrochloride, and falls or fractures with BHS sedative hypnotics. The risk of having the AE of interest within 360 days and the annual healthcare costs were examined.
Results: Patients receiving BHS sedative hypnotics were significantly more likely to have a fall or fracture than controls (hazard ratio, 1.22; 95% confidence interval [CI], 1.10-1.35). Patients receiving BHS anticholinergics did not have higher risk of delirium or hallucinations than controls (hazard ratio, 1.03; 95% CI, 0.91-1.16). Delirium or hallucinations occurred at a higher rate among patients receiving BHS narcotics, and extrapyramidal effects occurred at a higher rate among patients receiving trimethobenzamide; however, too few events occurred to assess statistical significance. For all PIMs evaluated, annual adjusted medical and total healthcare costs were significantly higher for patients exposed to PIMs than for controls.
Conclusion: The use of certain BHS PIMs in the elderly may increase AEs or healthcare costs.